NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 7, 10:52 AM MST, 20 minutes earlier. Its key messages:
Area forecast discussion, Mar 7, 10:52 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1052 AM MST Thu Mar 7 2024
.KEY MESSAGES...
- A disorganized storm system passing through the region will bring
two rounds of winter weather to portions of the area through
Friday.
- The first round has already begun, with snow moving into the
southern Nebraska panhandle through the afternoon today.
Confidence is very low in exact accumulations due to an
expected extremely sharp gradient in snow from northwest to
southeast.
- The second round will develop this afternoon, mainly in
Wyoming, with some light snow possible in Nebraska. A few
locally intense snow squalls are possible this afternoon in
Carbon and Albany counties.
- Significant snow event possible Wednesday into Thursday next
week that could bring significant and widespread snow to much
of the CWA.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 400 AM MST Thu Mar 7 2024
A sprawling, messy storm system is moving across the Rockies this
morning and is setting up a challenging forecast for the next 24 to
36 hours. Our area is sandwiched between two more prominent upper
level shortwave troughs: one over Manitoba and the other near Las
Vegas. While the jet stream is stuck well to the south, there is
fairly decent moisture between these two systems, and a subtle vort-
max ejecting out ahead of the main southern branch trough across the
high plains this morning. This is moving over a deformation zone
associated with the stalled mid-level frontal boundary, currently in
northeast Colorado to southwest Nebraska. Isentropic lift is
prominent to the southeast of this boundary, but the abrupt end is
helping to enhance lift right along deformation zone. GOES satellite
observations have shown decreasing cloud top temperatures in this
area over the last few hours as radar gradually fills in. Several
lightning pulses have even been observed in northeast Colorado.
ROUND 1 (NE Panhandle): The main uncertainty with this first round
of snow is the precise location of the deformation zone. Slight
model differences in this positioning are resulting in astounding
differences between snowfall accumulation outcomes. The NAM has the
this zone stalled most to the north and west amongst models, and
results in very heavy snowfall today over the southern Nebraska
panhandle, in the ballpark of 1-2" QPF. Meanwhile, the ECMWF has a
less defined boundary positioned further south and east, which
results in little to no precipitation for the area. This is some of
the most dramatic model differences this forecaster has seen as the
first flakes are already falling. In the absence of global model
consistency, relying more on interrogating current observations and
comparing to the latest HiRes model guidance. Since precipitation
has already begin and a deformation zone is clearly evident, this
likely eliminates the ECMWF solution. Additionally, the latest
mesoanalysis from the RAP shows that the deformation zone is likely
already further south and east of where the NAM has it setting up
through the day. While we can't totally rule out this retrograding
back northwestward, it seems the widespread major impact event shown
on the NAM is also fairly unlikely, but not impossible. This leaves
us with the middle of the road solution, mainly shown on the GFS,
RAP, and HRRR. The resulting outcome leads to a very sharp gradient
in snowfall across Cheyenne county, with little snow in the
northwest corner, and 6-8" in the southeast corner. While this is
the most likely scenario at this time, confidence is unusually low.
Later shifts today will need to monitor the southern NE panhandle,
as a very slight shift to the west of this deformation axis would
likely mean a Winter Storm Warning will be needed for Cheyenne
county, with advisories expanded to neighboring counties. Aside from
the snow, we may also see some freezing fog/drizzle in other areas
of the NE panhandle, mainly further north where the saturated
atmosphere is not as deep, preventing ice formation.
ROUND 2 (Carbon/Albany Counties): Meanwhile, shallow moist upslope
flow over the high plains will lead to increasing snow shower
coverage along the Laramie range this afternoon. The front stalling
near the terrain may also give a frontogenetic boost to
precipitation in Albany and eastern Carbon counties. With a
unseasonably unstable atmosphere present in these areas this
afternoon, we may see locally intense convective snow showers
develop. Forecast soundings for Laramie show the potential for 700
to 500-mb lapse rates exceeding 8C/km, leading to SBCAPE around 500
J/kg which is quite high for early March. This activity should begin
around noon, and continue through the evening hours. While these may
not be as organized as a typical snow squall event, the impacts
could nonetheless match snow squall criteria, though the wind
component may be lacking. Forecast snow squall parameters are only
around 0.5 to 1.5, which is likely because of the weak winds in the
0-2km layer. While this activity is not expected to produce very
consistent snowfall, locally intense snowfall rates may lead to more
significant impacts. Therefore, decided to expand the Winter Weather
Advisory to include the Laramie Valley, Shirley Basin, and north
Snowy Range Foothills. There is a possibility this will need to be
expanded westward to the Rawlins area too. While multi-model blends
show only around 1" here, the HRRR in particular shows the intense
snow shower activity spreading further west, resulting in 3-6" in
the Rawlins vicinity. Confidence is not quite as high in this zone,
so left it out for now, but will need to monitor through the day.
ROUND 2 (WY east of Laramie Range): Elsewhere, current headlines
mainly due to the shallow upslope flow along the Laramie and Snowy
ranges look on track. Overall, decreased snow amounts in the areas
that are only relying on low level upslope flow (Wyoming east of the
Laramie range), as these types of systems often struggle to extract
expected amounts of QPF. Thus, made no changes to current headlines
for this area. Snow totals with this forecast package are close to
advisory criteria along the I-25 corridor but inconsistency amongst
HiRes guidance has prevented enough confidence to make any changes.
Most likely scenario at this time is a rough 1-3" for the I-25
corridor, with locally 4" in some areas. Amounts then decrease to a
dusting to 2" or so for eastern Laramie, Goshen, and Niobrara
counties, as well as the NE panhandle (for the second round alone).
Low-level upslope flow is expected to fade by Friday midday or so.
Drier air working in from the north will gradually clear out skies,
though clouds may hang on in the higher terrain and Cheyenne ridge
until sunset.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 400 AM MST Thu Mar 7 2024
Snow coming to an end Friday evening as upper shortwave moves
through southeast Wyoming. May have a few ongoing light snow
showers in the Snowy and Sierra Madre Ranges Friday evening. But
overall...looks like snow will come to an end. Pretty cold
Friday night into Saturday as 700mb temperatures range from -9C
across southern areas to -11C over Niobrara County.
Quick warm up Saturday as upper ridge builds back into the CWA
and 700mb temperatures warm back up to near 0C. Looking at
afternoon highs west of the Laramie Range in the upper 30s with
upper 40s to near 50 east.
Ridge axis shifts overhead Sunday with winds shifting west west
of the ridge axis. Need to be on the lookout for a marginal wind
event Saturday night into Sunday as 700/800mb winds approach
50kts across the Laramie Range. Downsloping winds off the
Laramie Range could push temperatures in the Panhandle to the
mid 50s to low 60s for highs.
Pattern change begins Tuesday as a low pressure system tracks
across the 4-Corners into eastern Colorado. This is a good
pattern for us to get some good snowfall. GFS and ECMWF QPF
forecasts showing widespread QPF over the CWA on the order of .3
to .6 inches. GFS even more bullish across northern Colorado
with 6 hour qpf over an inch Thursday morning. Still a long ways
out...but something we will need to continue monitoring.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1052 AM MST Thu Mar 7 2024
The main aviation concern for the TAF period will be falling snow,
causing both low CIGs and poor visibility. Snow is currently falling
across the southern Nebraska panhandle, affecting KSNY. Other
panhandle terminals have low CIGs associated with the easterly
component of the winds. IFR CIGs are possible through Friday
morning. Scattered snow showers are expected across southeast
Wyoming terminals this afternoon. Snow across the area could become
more widespread this evening. Overall, conditions will continue to
deteriorate this afternoon and into the overnight hours with IFR
conditions likely due to low CIGs and falling snow.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 AM MST Friday for WYZ105-110-
115.
Winter Weather Advisory until 5 PM MST Friday for WYZ106-114-
117.
Winter Storm Warning until 5 PM MST Friday for WYZ116.
NE...Winter Weather Advisory until 11 PM MST this evening for
NEZ055.
&&
SHORT TERM...MN
LONG TERM...GCC
AVIATION...SFSpecial weather statement, Mar 7, 6:32 AM MST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
632 AM MST Thu Mar 7 2024
NEZ054-WYZ116>119-071800-
Kimball County-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Kimball, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs
632 AM MST Thu Mar 7 2024
...PATCHY DENSE FOG ALONG CHEYENNE RIDGE THROUGH 11AM THIS
MORNING...
Fog is developing along the southern Laramie range and Cheyenne
ridge, including the I-80 corridor from just east of Laramie to
Kimball. Visibility under one quarter mile is expected for
portions of this area through 11AM today.